- While NMS is classically caused by neuroleptic agents (mainly typical antipsychotics), it is known to occur in Parkinson’s patients in the setting of withdrawal/dose reduction of dopamine agonist therapy or switching from one dopamine agonist to another.
- Hyperthermia management – for T>41, patients should be intubated, sedated and paralyzed to minimize heat generation by muscle metabolism
- Remember that anti-pyretics won’t work for this!
- Rasagaline is an MAO B inhibitor thought to be modestly effective for Parkinsonian symptoms. Trials of selegeline, a similar drug, show potential delay in progression of the disease process, though risks have to be weighed (as evidenced in this case)
- Unlike the non-selective MAOIs, MAO B inhibitors do not precipitate hypertensive crisis if the patient consumes excess tyramine
- Procalcitonin is a calcitonin precursor released from parenchymal cells in response to bacterial infections and downregulated in response to viral infections and other inflammatory conditions.
- This is only be sent in the ICU at SFGH, and can be helpful (taken in context with other data) in determining whether a patient needs to be continued on antibiotics